Alert archive / Puerto Rico / Flash Flood Warnings in 2020
Flash Flood Warning 18, NWS JSJ
NWS JSJ issued this flash flood warning at Jul 30, 2020, 11:43 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2020, 11:43 AM CDT (16:43 UTC)
- Expired
- Jul 30, 2020, 2:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The San Juan radar (TJUA), 34 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
730
WGCA52 TJSJ 301643
FFWSJU
PRC019-045-047-051-101-105-107-135-137-143-145-301945-
/O.NEW.TJSJ.FF.W.0018.200730T1643Z-200730T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1243 PM AST Thu Jul 30 2020
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Comerio Municipality in Puerto Rico...
Vega Baja Municipality in Puerto Rico...
Morovis Municipality in Puerto Rico...
Naranjito Municipality in Puerto Rico...
Vega Alta Municipality in Puerto Rico...
Dorado Municipality in Puerto Rico...
Barranquitas Municipality in Puerto Rico...
Orocovis Municipality in Puerto Rico...
Corozal Municipality in Puerto Rico...
Toa Baja Municipality in Puerto Rico...
Toa Alta Municipality in Puerto Rico...
* Until 345 PM AST
* At 1242 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between two and 4 inches of
rain have already fallen. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses. The Flash
Flooding is capable of producing unusual severity. Action
is needed to protect live and property.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1848 6626 1846 6623 1848 6618 1847 6619
1845 6616 1842 6620 1830 6621 1822 6617
1817 6621 1818 6624 1816 6625 1815 6632
1818 6647 1816 6652 1825 6651 1826 6645
1836 6646 1837 6644 1849 6644
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
CAM1 follow-up statement
079
WGCA72 TJSJ 301953
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
353 PM AST Thu Jul 30 2020
PRC019-045-047-051-101-105-107-135-137-143-145-302001-
/O.EXP.TJSJ.FF.W.0018.000000T0000Z-200730T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comerio PR-Vega Baja PR-Morovis PR-Naranjito PR-Vega Alta PR-
Dorado PR-Barranquitas PR-Orocovis PR-Corozal PR-Toa Baja PR-
Toa Alta PR-
353 PM AST Thu Jul 30 2020
...THE FLASH FLOOD WARNING FOR COMERIO...VEGA BAJA...MOROVIS...
NARANJITO...VEGA ALTA...DORADO...BARRANQUITAS...OROCOVIS...COROZAL...
TOA BAJA AND TOA ALTA MUNICIPALITIES HAS EXPIRED...
Although the Flash Flood Warning has expired, there is a Flood Watch
in effect through Friday morning and a Flood Warning for Comerio,
Naranjito, Toa Alta, Toa Baja and Dorado through this evening.
LAT...LON 1848 6626 1846 6623 1848 6618 1847 6619
1845 6616 1842 6620 1830 6621 1822 6617
1817 6621 1818 6624 1816 6625 1815 6632
1818 6647 1816 6652 1825 6651 1826 6645
1836 6646 1837 6644 1849 6644
$$
omsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 10:52 AM CDT, 51 minutes earlier.
Area forecast discussion, Jul 30, 10:52 AM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1152 AM AST Thu Jul 30 2020
.UPDATE...
Tropical Storm Isaias is located roughly west of the island, and
south of eastern Hispaniola; it continues to make haste to the
northwest at around 16 knots. Strong winds and convection extend
a considerable distance to both the north and the west of the
storm, and the impacts will continue to be felt across the local
islands. Significant rainfall has been observed throughout the
region, with flash flooding reported in many portions of Puerto
Rico. The 12Z SJU upper air observation shows significant moisture
remaining over the area, with a precipitable water value of 2.53
inches. Minimal adjustments have been made to the previous
forecast, and rainfall totals of up to 10 inches locally are
possible. Heavy rain and strong, gusty winds are possible at
times, as rainbands continue to sweep across the area. As such,
flash flooding conditions will persist and continue to develop.
&&
.AVIATION...
SHRA with TEMPO TSRA activity and BKN/OVC ceilings with areas of
MVFR conds and mtn obscurations will continue across all PR
terminals - TJSJ, TJBQ, and TJPS until at least 30/20Z due to
rainbands associated with Tropical Storm Isaias. Gradually improving
conditions this morning at Leeward Islands and USVI terminals. Winds
continue out of the E to SE between 10 and 20 kts, with peak gusts
to around 30-35 kts in the rainbands. An isolated gust to around 40
kts cannot be ruled out for terminals in PR and USVI, with
decreasing risk through the morning.
&&
.MARINE...
The wind field for Tropical Storm Isaias is quite far-flung,
especially to the northeast; given that the storm is to the
southwest, these winds will continue to affect the local waters for
at least several more hours. Strong winds and rough seas will
continue to gradually improve across the region, generally from
east to west, as the system makes its way over Hispaniola and away
from the area. Seas are forecast to fall below hazardous criteria
by Saturday.
&&
.PREV DISCUSSION... /issued 355 AM AST Thu Jul 30 2020/
SYNOPSIS...Tropical Storm Isaias will continue west northwest and
is expected to be north of Hispaniola by this afternoon. A minor
tropical wave will move through the area on Saturday followed by
another weak disturbance on Sunday night. East southeast flow will
then bring warmer than normal temperatures to the northeast coast
with patches moisture spawning showers and afternoon thunderstorms
for the remainder of next week.
SHORT TERM...Today through Saturday...
Rainbands with heavy rain associated with Tropical Storm Isaias
will continue to affect most of Puerto Rico through the morning
hours, with the heaviest accumulations expected across the
southern and eastern half of Puerto Rico. These rainbands will be
capable of producing winds gusts as high as 50 mph. In addition,
the most persistent rainbands will also be capable of producing areas
of flooding. Across the USVI, occasional rainbands will also be
possible through the morning hours, however, the activity should
not be as widespread there as it will be across Puerto Rico. By
this afternoon into this evening, as Isaias continues to move
away, rainfall activity will gradually diminish across the area.
Much more tranquil weather conditions are expected on Friday as much
drier air moves over the area. Therefore, shower activity is
expected to be limited. Winds will also be lighter. Afternoon
convection cannot be ruled out across northwest Puerto Rico due to
local and diurnal effects.
A band of low-level moisture will move over the area on Saturday.
This will result in some passing showers over eastern PR and the
USVI during the morning hours followed by the development of
afternoon convection across western PR. However, the mid to upper-
levels will be dominated by a ridge, therefore, any afternoon
convection that develops is not expected to be intense.
LONG TERM...Sunday through Saturday...
The TUTT low that digs down into the Atlantic northeast of Puerto
Rico moves west, but stays north of the forecast area in the
latest run. After it passes on Sunday, high pressure moves into
the area Monday and Tuesday. Another TUTT develops in the western
tropical Atlantic and sweeps through the Caribbean sea adjoining
Puerto Rico late Wednesday and Thursday followed by weak high
pressure on Saturday.
The tropical wave that follows Isaias, will be exiting the area
by early Sunday morning, but will be followed closely by a
disturbance presently near 40 degrees west longitude. It is
expected to brush by the area Sunday night. East southeast to
southeast flow follows this disturbance Monday and Tuesday with
precipitable water values from 1.8 to 2.2 inches. After Tuesday
patches of good moisture move through surrounded by slightly below
normal moisture. These east to southeast winds will also bring
warmer than normal temperatures to the Greater San Juan and
Bayamon metropolitan areas
Sunday through Wednesday 500 mb temperatures range from minus 5 to
minus 6.5 providing the back drop for modest thunderstorms to
develop in the patchy moisture. Some warming occurs Wednesday and
Thursday, but 500 mb temperatures return to even lower values
afterwards. These thunderstorms will be mainly in western and
interior Puerto Rico during the afternoons. Isolated nocturnal
thunderstorms are also possible over the local waters.
AVIATION...SHRA/TSRA activity and BKN/OVC ceilings with areas of MVFR
conds and mtn obscurations will continue across all terminals
through at least 30/18z due to rainbands associated with Tropical
Storm Isaias with improvements expected across the Leeward Islands
and USVI terminals afterwards and across PR terminals after
30/22z. Winds will be from the ESE- SE between 15 and 25 kts with
peak gusts as high 45 kts in the rainbands.
MARINE...Tropical Storm Isaias has strong winds that extend well
away from its center and these winds have generated seas of 22-23
feet at Buoy 41043 just north of our outer Atlantic waters winds
and seas will begin to improve as TS Isaias move west northwest
and away from the local area this morning. Small craft advisory
conditions are expected to end early Saturday morning. The second
of the next several waves to pass through the area may bring
sufficient winds to bring a brief episode of 7 foot seas to our
northern local outer Atlantic waters on Sunday night.
HYDROLOGY...Several rain bands from TS Isaias have entered
southern Puerto Rico. Since these have been fairly fast moving,
accumulations have generally not yet brought anything more than
ponding in poorly drained areas and as of 4 AM AST were less than
one inch. At this time river and streams have been able to handle
the run-off without rising above normal flows. Nevertheless,
additional rainfall will likely cause some rivers to approach
bankfull in southeast and central Puerto Rico this morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 87 78 91 79 / 100 70 20 30
STT 87 82 89 79 / 90 60 20 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Tropical Storm Warning for Central Interior-Culebra-Eastern
Interior-Mayaguez and Vicinity-North Central-Northeast-
Northwest-Ponce and Vicinity-San Juan and Vicinity-
Southeast-Southwest-Vieques-Western Interior.
High Rip Current Risk through Friday afternoon for Central
Interior-Mayaguez and Vicinity-North Central-Northeast-
Northwest-Ponce and Vicinity-San Juan and Vicinity-
Southeast-Southwest-Western Interior.
Flash Flood Watch through Friday morning for Central Interior-
Culebra-Eastern Interior-Mayaguez and Vicinity-North
Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
Coastal Flood Advisory until 6 PM AST this evening for Central
Interior-Culebra-Mayaguez and Vicinity-North Central-
Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
High Surf Advisory until 6 PM AST this evening for Central
Interior-Culebra-Mayaguez and Vicinity-Northeast-Ponce and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
High Surf Advisory until 6 AM AST Friday for North Central-
Northwest-San Juan and Vicinity.
High Rip Current Risk through late tonight for Culebra-Vieques.
VI...Tropical Storm Warning for St Croix-St.Thomas...St. John...and
Adjacent Islands.
Flash Flood Watch through Friday morning for St Croix-
St.Thomas...St. John...and Adjacent Islands.
Coastal Flood Advisory until 6 PM AST this evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
High Surf Advisory until 6 PM AST this evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
High Rip Current Risk through late tonight for St Croix-
St.Thomas...St. John...and Adjacent Islands.
AM...Tropical Storm Warning for Caribbean Waters of Puerto Rico from
10 NM to 17N-Anegada Passage Southward to 17N-Atlantic
Waters of Puerto Rico and USVI from 10 NM to 19.5N-Coastal
Waters of Northern Puerto Rico out 10 NM-Coastal Waters of
Northern USVI and Culebra out 10 NM-Coastal Waters of
Northwestern Puerto Rico out 10 NM-Coastal Waters of
Southern Puerto Rico out 10 NM-Coastal Waters of Southern
USVI Vieques and Eastern Puerto Rico out 10 NM-Coastal
Waters of Southwestern Puerto Rico out 10 NM-Mona Passage
Southward to 17N.
&&
SHORT TERM...ICP/CRS
LONG TERM....JA/CAM
PUBLIC DESK...FRG/MBThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 1:23 AM CDT | Special Marine Warning | JSJ | 52 min | |
| Jul 30, 1:39 AM CDT | Severe Thunderstorm Warning | JSJ | 51 min | |
| Jul 30, 2:29 AM CDT | Severe Thunderstorm Warning | JSJ | 91 min | |
| Jul 30, 2:39 AM CDT | Special Marine Warning | JSJ | 21 min | |
| Jul 30, 2:47 AM CDT | Severe Thunderstorm Warning | JSJ | 73 min | |
| Jul 30, 2:55 AM CDT | Special Marine Warning | JSJ | 65 min | |
| Jul 30, 4:04 AM CDT | Special Marine Warning | JSJ | 86 min | |
| Jul 30, 4:18 AM CDT | Flash Flood Warning | JSJ | 11 hr | |
| Jul 30, 4:41 AM CDT | Flash Flood Warning | JSJ | 7 hr | |
| Jul 30, 4:46 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 5:37 AM CDT | Special Marine Warning | JSJ | 113 min | |
| Jul 30, 5:57 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 6:19 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Jul 30, 7:22 AM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Jul 30, 7:41 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 8:47 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Jul 30, 8:57 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 10:40 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 11:35 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 1:19 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 1:40 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 2:01 PM CDT | Flash Flood Warning | JSJ | 89 min | |
| Jul 30, 2:17 PM CDT | Special Marine Warning | JSJ | 88 min | |
| Jul 30, 2:24 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 2:30 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 2:44 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 2:59 PM CDT | Small Craft Advisory | JSJ | 28 hr | |
| Jul 30, 3:02 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 3:17 PM CDT | Flash Flood Warning | JSJ | 118 min | |
| Jul 30, 3:46 PM CDT | Special Marine Warning | JSJ | 119 min | |
| Jul 30, 3:52 PM CDT | Flash Flood Warning | JSJ | 83 min | |
| Jul 30, 4:15 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Jul 30, 4:52 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 5:15 PM CDT | Flash Flood Warning | JSJ | 60 min | |
| Jul 30, 5:28 PM CDT | Flash Flood Warning | JSJ | 92 min | |
| Jul 30, 6:16 PM CDT | Flash Flood Warning | JSJ | 119 min | |
| Jul 30, 6:52 PM CDT | Special Marine Warning | JSJ | 53 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.